A forty-eight-year-old male of Indian descent with a haematological malignancy on systemic immunosuppression presented with reduced vision in both eyes approximately 8 weeks following commencement of Ibrutinib. His medical history is complex with recent changes to medication, new onset mouth ulcers, treatment resistant fungal infection and exposure to people from an area endemic for TB.
Examination revealed a severe anterior chamber reaction with grade 4 cells and flare along with vitreous activity (Bioscore 1). Interestingly, fundal photography demonstrated white opacities on the retina with small retinal haemorrhages peripherally in both eyes. A host of investigations including infective and autoimmune screens were negative. Subsequently, Ibrutinib was stopped by the Haematology team. Following cessation of the drug, anterior chamber and vitreous activity subsided bilaterally and the white opacities on the retina disappeared. Ibrutinib was restarted at a lower dose by the Haematology team due to rising paraproteins. Fundal photographs one month following recommencement of the drug showed the reappearance of the white dot opacities proving a causative relationship between Ibrutinib therapy and appearance of white dot opacities on the retina.
This case details the complexities in eliminating potential aetiologies in uveitis and approaches to finding a diagnosis. This gentleman had a wide differential of aetiologies and eventually the underlying cause was found to be a previously unpublished idiosyncratic drug reaction.
A literature search offered case reports of anterior uveitis related to Ibrutinib and one case of panuveitis thought to be secondary to Ibrutinib therapy. This case report is the first in literature to describe a ‘white dot syndrome like picture’ associated with Ibrutinib.
This report also adds to existing literature demonstrating ocular complications secondary to small molecule kinase inhibitors bringing into question whether patients commencing on these drugs necessitate routine review by Ophthalmology.
- The audience will further their understanding on the systematic approach needed when faced with challenging uveitis cases.
- The audience may consider a change to their clinical practice when a patient on a small molecule kinase inhibitor is identified – may decide to monitor the patient more closely for any ocular symptoms.
- The audience will have greater insight into the side effect profile of small molecule kinase inhibitors.